Advanced Search
Article Contents
Article Contents

Strong stationarity for a highly nonsmooth optimization problem with control constraints

  • *Corresponding author: Livia Betz

    *Corresponding author: Livia Betz

The author is supported by the DFG grant BE 7178/3-1

Abstract Full Text(HTML) Related Papers Cited by
  • This paper deals with a control constrained optimization problem governed by a nonsmooth elliptic PDE in the presence of a non-differentiable objective. The nonsmooth non-linearity in the state equation is locally Lipschitz continuous and directionally differentiable, while one of the nonsmooth terms appearing in the objective is convex. Since these mappings are not necessarily Gâteaux-differentiable, the application of standard adjoint calculus is excluded. Based on their limited differentiability properties, we derive a strong stationary optimality system, i.e., an optimality system which is equivalent to the purely primal optimality condition saying that the directional derivative of the reduced objective in feasible directions is nonnegative.

    Mathematics Subject Classification: Primary: 49K20; Secondary: 35Q93.


    \begin{equation} \\ \end{equation}
  • 加载中
  • [1] V. Barbu, Necessary conditions for distributed control problems governed by parabolic variational inequalities, SIAM J. Control Optim., 19 (1981), 64-86.  doi: 10.1137/0319006.
    [2] V. Barbu, Optimal Control of Variational Inequalities, Research notes in mathematics 100, Pitman, Boston-London-Melbourne, 1984.
    [3] M. Bergounioux and H. Zidani, A fully discrete approximation for control problems governed by parabolic variational inequalities, SIAM J. Numer. Anal., 39 (2002), 2014-2033.  doi: 10.1137/S0036142900373403.
    [4] L. Betz, Strong stationarity for optimal control of a non-smooth coupled system: Application to a viscous evolutionary VI coupled with an elliptic PDE, SIAM J. Optim., 29 (2019), 3069-3099.  doi: 10.1137/18M1216778.
    [5] J. F. Bonnans and A. Shapiro, Pertubation Analysis of Optimization Problems, Springer, New York, 2000. doi: 10.1007/978-1-4612-1394-9.
    [6] E. CasasR. Herzog and G. Wachsmuth, Optimality conditions and error analysis of semilinear elliptic control problems with L1 cost functional, SIAM J. Optim., 22 (2012), 795-820.  doi: 10.1137/110834366.
    [7] E. CasasR. Herzog and G. Wachsmuth, Analysis of spatio-temporally sparse optimal control problems of semilinear parabolic equations, ESAIM Control Optim. Calc. Var., 23 (2017), 263-295.  doi: 10.1051/cocv/2015048.
    [8] E. Casas and F. Tröltzsch, Error estimates for the finite-element approximation of a semilinear elliptic control problem, Control Cybernet., 31 (2002), 695-712. 
    [9] C. ChristofC. ClasonC. Meyer and S. Walther, Optimal control of a non-smooth, semilinear elliptic equation, Math. Control Relat. Fields, 8 (2018), 247-276.  doi: 10.3934/mcrf.2018011.
    [10] C. ClasonV. H. Nhu and A. Rösch, Optimal control of a non-smooth quasilinear elliptic equation, Math. Control Relat. Fields, 11 (2021), 521-554.  doi: 10.3934/mcrf.2020052.
    [11] J. C. De los Reyes and C. Meyer, Strong stationarity conditions for a class of optimization problems governed by variational inequalities of the second kind, J. Optim. Theory Appl., 168 (2016), 375-409.  doi: 10.1007/s10957-015-0748-2.
    [12] M. H. Farshbaf-Shaker, A penalty approach to optimal control of Allen-Cahn variational inequalities: MPEC-view, Numer. Funct. Anal. Optim., 33 (2012), 1321-1349.  doi: 10.1080/01630563.2012.672354.
    [13] A. Friedman, Optimal control for parabolic variational inequalities, SIAM J. Control Optim., 25 (1987), 482-497.  doi: 10.1137/0325027.
    [14] C. Geiger and C. Kanzow, Theorie und Numerik Restringierter Optimierungsaufgaben, Springer, 2002.
    [15] H. GoldbergW. Kampowsky and F. Tröltzsch, On Nemytskij operators in Lp spaces of abstract functions, Math. Nachr., 155 (1992), 127-140.  doi: 10.1002/mana.19921550110.
    [16] K. Gröger, A W1, p-estimate for solutions to mixed boundary value problems for second order elliptic differential equations, Math. Ann., 283 (1989), 679-687.  doi: 10.1007/BF01442860.
    [17] R. Haller-DintelmannC. MeyerJ. Rehberg and A. Schiela, Hölder continuity and optimal control for nonsmooth elliptic problems, Appl. Math. Optim., 60 (2009), 397-428.  doi: 10.1007/s00245-009-9077-x.
    [18] Z. X. He, State constrained control problems governed by variational inequalities, SIAM J. Control Optim., 25 (1987), 1119-1144.  doi: 10.1137/0325061.
    [19] R. HerzogC. Meyer and G. Wachsmuth, C-stationarity for optimal control of static plasticity with linear kinematic hardening, SIAM J. Optim., 50 (2012), 3052-3082.  doi: 10.1137/100809325.
    [20] R. HerzogC. Meyer and G. Wachsmuth, B- and strong stationarity for optimal control of static plasticity with hardening, SIAM J. Optim., 23 (2013), 321-352.  doi: 10.1137/110821147.
    [21] M. Hintermüller and I. Kopacka, Mathematical programs with complementarity constraints in function space: C- and strong stationarity and a path-following algorithm, SIAM J. Optim., 20 (2009), 868-902.  doi: 10.1137/080720681.
    [22] M. Hintermüller and D. Wegner, Optimal control of a semi-discrete Cahn-Hilliard-Navier-Stokes system, SIAM J. Control Optim., 52 (2014), 747-772.  doi: 10.1137/120865628.
    [23] J. B. Hiriat-Urruty and C. Lemaréchal, Fundamentals of Convex Analysis, Springer, Berlin, 2001. doi: 10.1007/978-3-642-56468-0.
    [24] K. Ito and K. Kunisch, Optimal control of parabolic variational inequalities, J. Math. Pures Appl., 93 (2010), 329-360.  doi: 10.1016/j.matpur.2009.10.005.
    [25] K. Kunisch and D. Wachsmuth, Sufficient optimality conditions and semi-smooth Newton methods for optimal control of stationary variational inequalities, ESAIM Control Optim. Calc. Var., 18 (2012), 520-547.  doi: 10.1051/cocv/2011105.
    [26] V. G. Maz'ya, Sobolev Spaces, Springer, Berlin, 1985.
    [27] C. Meyer and L. M. Susu, Optimal control of nonsmooth, semilinear parabolic equations, SIAM J. Control Optim., 55 (2017), 2206-2234.  doi: 10.1137/15M1040426.
    [28] F. Mignot, Contrôle dans les inéquations variationelles elliptiques, J. Functional Analysis, 22 (1976), 130-185.  doi: 10.1016/0022-1236(76)90017-3.
    [29] F. Mignot and J.-P. Puel, Optimal control in some variational inequalities, SIAM J. Control Optim., 22 (1984), 466-476.  doi: 10.1137/0322028.
    [30] R. T. RockafellarConvex Analysis, Princeton University Press, Princeton, 1970. 
    [31] H. Scheel and S. Scholtes, Mathematical programs with complementarity constraints: Stationarity, optimality, and sensitivity, Math. Oper. Res., 25 (2000), 1-22.  doi: 10.1287/moor.
    [32] A. Schiela and D. Wachsmuth, Convergence analysis of smoothing methods for optimal control of stationary variational inequalities with control constraints, ESAIM Math. Model. Numer. Anal., 47 (2013), 771-787.  doi: 10.1051/m2an/2012049.
    [33] W. Schirotzek, Nonsmooth Analysis, Springer, Berlin, 2007. doi: 10.1007/978-3-540-71333-3.
    [34] G. Stadler, Elliptic optimal control problems with ${L}^1$-control cost and applications for the placement of control devices, Comput. Optim. Appl., 44 (2009), 159-181.  doi: 10.1007/s10589-007-9150-9.
    [35] D. Tiba, Optimal Control of Nonsmooth Distributed Parameter Systems, Springer, 1990. doi: 10.1007/BFb0085564.
    [36] F. Tröltzsch, Optimal Control of Partial Differential Equations Theory, Methods and Applications, Translated from the 2005 German original by Jürgen Sprekels. Graduate Studies in Mathematics, 112. American Mathematical Society, Providence, RI, 2010. doi: 10.1090/gsm/112.
    [37] G. Wachsmuth, Strong stationarity for optimal control of the obstacle problem with control constraints, SIAM J. Optim., 24 (2014), 1914-1932.  doi: 10.1137/130925827.
  • 加载中

Article Metrics

HTML views(3103) PDF downloads(301) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint